No matter the condition, any treatment depends upon figuring out the cause. In the case of hair loss, it can be due to stress, too much thyroid production, too much testosterone, medications, etc. When there's too much testosterone, it tends to be wasted & metabolized into dihydrotestosterone and estradiol. The former can enlarge the prostate as well as cause hair loss. That's why finasteride, a 5 alpha reductase inhibitor, can shrink the prostate and allow hair to return. Some blood pressure medicines can compete w/testosterone and minimize its affect on the scalp. Too much thyroid can lead to bone loss (osteoporosis => hip fracture) and/or irregular heartbeat (atrial fibrillation => stroke). Best to have a chat w/your family physician to figure out what's going on.
Sorry, I forgot, you're interested in preventing female hair loss, so you're not concerned about shrinking the prostate. However, this class of medication, the 5 alpha reductase inhibitor, can cause birth defects such that genetically XY males are born with "female" genitalia. Thus, women must be very careful (when using this medication to prevent/treat hair loss) and use at least two methods of contraception to minimize the risk of birth defects. Good luck!
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.